NOTICIAS DIARIAS

Pigmentary Changes Associated with Targeted Anticancer Agents

Anaesthesiology

A systematic review and meta-analysis reported that pigmentary changes in the skin and hair were common in patients treated with targeted anticancer agents. The study was published in the Journal of the American Academy of Dermatology.

Patients who received targeted anticancer medications reported various kinds of dermatologic adverse events. However, the incidence and risk of dermatologic pigmentary adverse events linked to the targeted anticancer medications had not been thoroughly investigated.

Dr. Mario E. Lacouture from Memorial Sloan Kettering Cancer Center, New York, and associates identified 36 clinical trials. Dermatologic pigmentary adverse events were found to be associated with eight targeted anticancer drugs such as cabozantinib, imatinib, ipilimumab, nivolumab, pazopanib, pembrolizumab, sorafenib, and sunitinib; in this study that evaluated 8,052 patients.  

Pigmentary changes in the skin were developed in 17.7% of patients. The patients treated with pazopanib (0.7%) reported the lowest incidence of pigmentary changes in the skin, whereas, those given sunitinib (75%) reported the highest incidence of pigmentary changes in the skin.

The incidence of pigmentary changes in hair was 21.5% in patients treated with a targeted agent. The patients treated with sunitinib (3.7%) reported the lowest incidence of pigmentary changes in the hair, whereas, the patients given pazopanib (43.8%) reported the highest incidence of pigmentary changes in their hair.

The development of skin pigmentary changes in patients who received targeted therapies was 93.7 times more when compared with patients who received best supportive care alone. Whereas, the development of changes in hair color was 20.1 times more when compared with patients who received best supportive care alone.    

Data from 45 case reports and 8 case series indicated that the skin appeared to be the most commonly affected site, followed by the mucosa, hair, and nails. However, specific patterns of involvement were not identified and the pathophysiology underlying these pigmentary changes remains poorly understood.

The study authors said, “Current management strategies focus on pre-emptive approaches and patient education rather than on symptom management because termination of drug exposure typically leads to resolution of the dermatologic pigmentary adverse events (dpAEs). Patients should also be advised to use appropriate ultraviolet protection, as individuals who experience hypopigmentation may be at an increased risk for photosensitivity disorders.”

The researchers concluded that further study of the pathophysiology and management of dpAEs needed to ensure optimal therapy and improve patients’ quality of life. “By understanding the pathogenesis and clinical manifestations of these adverse events, dermatologists play a critical role in guiding oncologic therapy by minimizing unwarranted dose reduction and dose stoppage.”